Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Elko, NV

July 12, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 12, 2018, 1:09 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 1:09 PM PDT (20:09 UTC)
Expired
Jul 12, 2018, 4:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Elko radar (KLRX), 220 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS55 KLKN 122009
FFWLKN
NVC023-122315-
/O.NEW.KLKN.FF.W.0016.180712T2009Z-180712T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
109 PM PDT THU JUL 12 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Central Nye County in south central Nevada...

* Until 415 PM PDT.

* At 108 PM PDT Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Little Fish Lake Valley and Table Mountain. 

  Turn around! Don't drown!

LAT...LON 3894 11609 3858 11607 3855 11666 3897 11665

$$
bb
1 follow-up statement
170 
WGUS75 KLKN 122308
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
408 PM PDT THU JUL 12 2018

NVC023-122317-
/O.EXP.KLKN.FF.W.0016.000000T0000Z-180712T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
408 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR CENTRAL NYE COUNTY WILL EXPIRE AT 415
PM PDT...

Flash flooding is no longer expecte but ponding of water or fast 
running gullies may still occur for a while.

Turn around. Don't drown. 

LAT...LON 3894 11609 3858 11607 3855 11666 3897 11665

$$

bb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:15 AM PDT, 9 hours 54 minutes earlier.

Area forecast discussion, Jul 12, 3:15 AM PDT, 9 hours 54 minutes before
Area Forecast Discussion
National Weather Service Elko NV
315 AM PDT Thu Jul 12 2018

.SYNOPSIS...Monsoon moisture across central Nevada will result in
afternoon and evening showers and thunderstorms through Saturday.
Some thunderstorms could contain heavy rainfall potentially
leading to flash flooding. Meanwhile, much of northern Nevada will
remain dry with above normal temperatures through early next
week.

&&

.SHORT TERM...Today through Friday. Little change today with dry
and stable air over northern NV and moist unstable air across
central NV. Increased POPs and QPF amounts across central NV for
today and Friday as precipitable water levels range from 0.85 to
1.15 inches. Temperatures across central NV will be near normal
through Friday as afternoon cloud cover persists. However across
northern NV where mostly sunny skies will persist, temperatures
will remain above normal. Increased POPs over western most
Humboldt County for Friday as moist and slightly unstable air
moves up from the southwest.

.LONG TERM...Friday night through next Wednesday. At this time,
models agree that a strong ridge of high pressure will form over
the Great Basin, which will allow for well above normal temps
Saturday night through at least Monday.

By Monday and Tuesday, models begin to diverge on solutions. The
GFS shows a continued area of high pressure elongated across
CA/NV, while the EURO brings in a weak trof to skirt northern
Nevada. This trof would eventually pass Nevada, being replaced by
weak westerly/zonal flow across the Great Basin. Overall
confidence is low at this time, but temps will continue to be
above normal regardless of either solution.

&&

.AVIATION...VFR expected at KWMC and KBAM. KEKO should be VFR and
clear, but models indicate storms may be just outside of VC. At
this time, confidence is not high enough to include VCTS. KELY and
KTPH will see at least VCTS and possibly TSRA. If TSRA occurs,
very brief MVFR/IFR will be possible. The best chance will be from
2000Z to 0200Z.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
across the central Nevada zones 455, 454 and 457 Thursday through
Saturday as monsoon moisture remains in the area. Drier
conditions are expected north of US-50 across northern Nevada.
North winds will increase tonight across the I-80 corridor but
remain below critical levels. Above normal temperatures and low
daytime relative humidity will continue in zones 467, 468, 469 and
470 but winds will remain well below critical levels through at
least the weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 11 AM PDT this morning through this
evening for Northeastern Nye County-Northwestern Nye County-
White Pine County.

&&

96/94/94/96

In the hours before

Special weather statement, Jul 12, 12:59 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
1259 PM PDT THU JUL 12 2018

NVZ041-122045-
Northeastern Nye County NV-
1259 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
145 PM PDT...

At 1259 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles west of Duckwater, moving north at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3878 11605 3875 11621 3889 11629 3893 11605
TIME...MOT...LOC 1959Z 169DEG 6KT 3880 11615

SH
Special weather statement, Jul 12, 1:00 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
100 PM PDT THU JUL 12 2018

NVZ037-122045-
Southern Lander County and Southern Eureka County NV-
100 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 145 PM PDT...

At 100 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Grass Valley. this storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Lander
and west central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3960 11655 3967 11661 3979 11649 3963 11633
TIME...MOT...LOC 2000Z 237DEG 4KT 3965 11652

SH
Special weather statement, Jul 12, 1:02 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
102 PM PDT THU JUL 12 2018

NVZ040-122045-
Northwestern Nye County NV-
102 PM PDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND NORTHERN
NYE COUNTIES UNTIL 145 PM PDT...

At 102 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Gillman Springs. this storm was nearly stationary.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Lander
and northern Nye Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3900 11685 3911 11691 3917 11681 3916 11672
      3905 11661
TIME...MOT...LOC 2002Z 263DEG 4KT 3909 11680

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:00 PM PDTSpecial Weather StatementLKN45 min
Jul 11, 5:21 PM PDTSpecial Weather StatementLKNNye39 min
Jul 11, 6:12 PM PDTSpecial Weather StatementLKNEsmeralda48 min
Jul 12, 12:10 PM PDTFlash Flood WarningLKNEureka3 hr
Jul 12, 12:14 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 12, 12:59 PM PDTSpecial Weather StatementLKN46 min
Jul 12, 1:00 PM PDTSpecial Weather StatementLKNEureka45 min
Jul 12, 1:02 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 12, 1:02 PM PDTSpecial Weather StatementLKN43 min
Jul 12, 1:05 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 12, 1:16 PM PDTSpecial Weather StatementLKN44 min
Jul 12, 1:46 PM PDTSpecial Weather StatementLKN44 min
Jul 12, 1:48 PM PDTSpecial Weather StatementLKN42 min
Jul 12, 1:50 PM PDTSpecial Weather StatementLKN40 min
Jul 12, 1:53 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 12, 3:58 PM PDTSpecial Weather StatementLKN32 min
Jul 12, 4:34 PM PDTSpecial Weather StatementLKN41 min
Jul 12, 4:35 PM PDTAreal Flood AdvisoryLKNNye, White Pine2 hr
Jul 12, 4:41 PM PDTAreal Flood WarningLKNNye3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.